Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 164, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 10, 2004, 2:43 PM EDT for Warren County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 10, 2004, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 101843
SVRCTP
PAC123-101945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT TUE AUG 10 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 345 PM EDT
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ENTERPRISE...OR 5 MILES EAST OF
TITUSVILLE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND VALLEY AROUND 250 PM EDT...
CHAPMAN STATE PARK AROUND 320 PM EDT...
WARREN AND SHEFFIELD AROUND 330 PM EDT...
KINZUA DAM AROUND 340 PM EDT...
GERMANY AROUND 345 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4172 7961 4200 7893 4185 7892 4183 7896
4170 7898 4163 7921 4163 7962
$$
RXR/DJOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:45 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 10, 1:45 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT TUE AUG 10 2004
.SHORT TERM (REST OF TODAY)...
UPDATE TO SPLIT ZONES AND ADD HEADLINES FOR WATCH. ALSO UPPED POPS
TO LIKELY IN WATCH AREA.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1105 AM EDT TUE AUG 10 2004
SHORT TERM (REST OF TODAY)...
CURRENT FORECAST LOOKING PRETTY GOOD FOR THIS AFTERNOON. HAD TO
UPDATE TO REMOVE SOME MORNING WORDING BASICALLY. MOISTURE
CONTINUING TO INCREASE ACROSS OH AND W PA...AND MORNING SOUNDINGS
SUPPORT TSTORM DEVELOPMENT AS ATMOSPHERE REACHES CONVECTIVE TEMPS.
COULD STILL SEE ISOLATED SEVERE TSTORMS LATER THIS AFTERNOON AS BEST
JET DYNAMICS MOVE THROUGH AS STORMS ARE PROPAGATING EASTWARD INTO
CENTRAL PA. BEST CHANCE FOR SEVERE TSTORMS STILL LOOKS TO BE
TOMORROW THOUGH.
THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 AM EDT TUE AUG 10 2004
AVIATION...
MAINLY VFR CONDITIONS INTO THIS EVENING. SOME MVFR CONDITIONS THIS
MORNING IN FOG...AND IN WIDELY SCATTERED SHOWERS IN WESTERN
AREAS...AND IN WIDELY SCATTERED SHOWERS AND STORMS ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING...AS A COLD FRONT MOVES TOWARD PA.
SHORT TERM (TODAY)...
MOISTURE CONTINUES TO STREAM INTO THE REGION ON SOUTHWEST WIND FLOW
AT ALL LEVELS. LAYER PWS NOT AS HIGH AS IN RECENT WEEKSS
CONVECTION...AND SO NOT MUCH OF A HEAVY RAIN THREAT WITH TODAYS
STORMS UNLESS LINES BECOME TERRAIN LOCKED/TRAINING OVER ANY
PARTICULAR AREA. H8 COLD FRONT APPROACHES AREA FROM THE GLAKS THIS
AFTERNOON...BUT UPPER LEVEL WIND FLOW WILL SUPPORT MORE OF A
STALLING FRONT FOR THE NEXT 24 HOURS AS BEST DYNAMICS LIFT INTO
EASTERN ONTARIO AND QUEBEC. 35 TO 45 KNOTS OF MID LEVEL SHEAR ARRIVE
OVERHEAD THIS AFTERNOON...SUPPORTING ISOLATED TO SCATTERED DAMAGING
WIND GUSTS WITH SCATTERED SHOWERS AND STORMS. WL ISSUE SPS (SEVERE
WEATHER OUTLOOK) FOR ALL OF CENTRAL PA FOR THIS THREAT.
LONG TERM (TONIGHT THROUGH MONDAY)...
H8 BOUNDARY SAGS ACROSS THE REGION TONIGHT WITH MAINLY EVENING
ACTIVITY DWINDLING AS DRIER AIR BRIEFLY MOVES INTO THE REGION BEHIND
THIS AFTERNOONS CONVECTION. DRYING WILL BE SHORTLIVED HOWEVERE AS
ADDITIONAL SHORTWAVES ROTATING AROUND VERY SLOW MOVING NRN GLAKS
UPPER LOW ENHANCE THE LIFT AND MOISTURE OVER THE OHIO VALLEY WHICH
ADVECTS INTO CENTRAL PA WED AFTN/WED NGT. MODELS DIFFER ON DETAILS
BUT DO FORM A WAVE ALONG THE BOUNDARY WED NIGHT WITH ANOTHER SHOT OF
PRECIPITATION AHEAD AND ALONG THE FRONT OVER CENTRAL AND/OR WESTERN
PA.
FOR THU-FRI...NRN GLAKS UPR LOW WILL REMAIN NEARLY STATIONARY WITH
ANOMALOUS HEIGHTS CONTG ACROSS THE OHIO VALLEY INTO CENTRAL PA.
COLDEST AIR REMAINS WEST OF THE COMMONWEALTH UNDER THIS SCENARIO...
BUT SHOULD STILL HAVE BELOW NORMAL TEMPS ACROSS PA WITH AT LEAST
SLGT SHOWER CHANCES ON THU-FRI. DRIER WX EXPECTED THIS WEEKEND AS
FRONTAL BOUNDARY FINALLY PUSHES EAST OF THE REGION.
WILD CARD IN ALL OF THIS IS BEHAVIOR OF TROPICAL STORMS BONNIE AND
CHARLIE. LATEST GFS TRACKS LOW CENTER ASSOCIATED WITH BONNIE ALONG
MID ATLANTIC COAST FRI NGT/SAT...PERHAPS SPREADING LOCALLY HEAVY
RAIN INTO PORTIONS OF EAST CENTRAL PA THIS WEEKEND. NEWLY NAMED
TROPICAL STORM CHARLIE IS EXPECTED TO FOLLOW A SIMILAR TRACK...
POSSIBLY REACHING THE MID ATLANTIC COAST AS EARLY AS MON/TUE OF NEXT
WEEK. AGAIN...HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR ITS PATH.
FOR NOW...WL STAY THE COURSE OF THE GOING FORECAST (GRIDS AND TEXT)
BUT CLOSELY MONITOR SYSTEMS PROGRESS NEXT COUPLE OF DAYS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
017>019-037-041-042-045-046-049-051>053 UNTIL 8 PM EDT.
&&
SHORT TERM (UPDATE)...RXRHazardous weather outlook, Aug 10, 4:21 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT TUE AUG 10 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110821- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND... BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD... BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD... COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE... DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN... ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER... HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON... JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT... LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN... LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY... MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG... MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL... MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND... NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE... PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE... SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR... ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA... THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN... WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET... WINDBER AND YORK 421 AM EDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL PENNSYLVANIA TODAY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS. HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS. TROPICAL STORM BONNIE...CURRENTLY OVER THE SOUTHERN GULF OF MEXICO...IS EXPECTED TO LIFT NORTHWARD ALONG THE MID ATLANTIC COAST BY SATURDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH. TROPICAL STORM CHARLIE...CURRENTLY OVER THE CENTRAL CARRIBBEAN...IS EXPECTED TO FOLLOW A SIMILAR PATH AND COULD REACH THE MID ATLANTIC REGION AS EARLY AS DAY 7 (MONDAY) OR TUESDAY. AGAIN...A LOCALLY HEAVY RAIN THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH.
In the hours before
Special weather statement, Aug 10, 1:11 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 111 PM EDT TUE AUG 10 2004 PAZ017-101800- CLEARFIELD- 111 PM EDT TUE AUG 10 2004 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST CLEARFIELD COUNTY... AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF CLEARFIELD...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. KL
Special weather statement, Aug 10, 1:18 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT TUE AUG 10 2004 PAZ004>006-010>012-017>019-037-041-042-045-046-049-051>053-110000- CAMERON PA-CLEARFIELD PA-COLUMBIA PA-ELK PA-MCKEAN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 118 PM EDT TUE AUG 10 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK... LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SULLIVAN... TIOGA...UNION AND WARREN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. ONDREJIK
Special weather statement, Aug 10, 1:24 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 124 PM EDT TUE AUG 10 2004 PAZ012-101815- NORTHERN CLINTON- 124 PM EDT TUE AUG 10 2004 ...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES NORTHEAST OF CLEARFIELD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR KEATING AROUND 140 PM...KETTLE CREEK STATE PARK AROUND 145 PM...WESTPORT AROUND 155 PM...TAMARACK AROUND 200 PM...RENOVO AROUND 205 PM AND HYNER AROUND 215 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ONDREJIK
Special weather statement, Aug 10, 2:03 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 203 PM EDT TUE AUG 10 2004 PAZ012-101900- NORTHERN CLINTON- 203 PM EDT TUE AUG 10 2004 ...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR HYNER AROUND 215 PM AND GLEN UNION AROUND 220 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ONDREJIK
Special weather statement, Aug 10, 2:25 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT TUE AUG 10 2004 PAZ004-101915- WARREN- 225 PM EDT TUE AUG 10 2004 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF CORRY...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM WILL BE NEAR SUGAR GROVE AROUND 230 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ONDREJIK
Special weather statement, Aug 10, 2:35 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 PM EDT TUE AUG 10 2004 PAZ019-101930- SOUTHERN CENTRE- 235 PM EDT TUE AUG 10 2004 ...A STRONG THUNDERSTORM CONTINUE TO AFFECT SOUTHERN CENTRE COUNTY THROUGH 330 PM... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING EAST NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CENTRE HALL...PLEASANT GAP AROUND 245 PM...ZION AROUND 255 PM...MILLHEIM AROUND 310 PM AND REBERSBURG AROUND 315 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 65 min |
| Aug 10, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 47 min |
| Aug 10, 5:50 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 40 min |
| Aug 10, 6:17 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 58 min |
| Aug 10, 6:58 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 62 min |
| Aug 10, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.